Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 96, NWS Quad Cities, IA

June 18, 1998Delaware County, Linn County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 18, 1998, 3:57 PM CDT for Delaware County, Linn County, Iowa. It was in force for 63 min. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 1998, 3:57 PM CDT (20:57 UTC)
Expired
Jun 18, 1998, 5:00 PM CDT
In force
63 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Delaware County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 105 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 4:15 PM CDTThunderstorm WindManchester, IABuildings were damaged by strong thunderstorm winds.
Jun 18, 4:15 PM CDTThunderstorm Wind 52Countywide, IAStrong thunderstorm winds with gusts up to 60 mph downed trees and power lines across the county.
Jun 18, 4:15 PM CDTThunderstorm WindDundee, IAStrong thunderstorm winds uprooted, shattered and splintered nearly two acres of trees at Backbone State Park. Between 50 and 100 oaks, maples, and basswood trees were destroyed. Campgrounds were also damaged by the high winds and one tent was flattened by a
Jun 18, 4:20 PM CDTHail 2Coggon, IAThere were numerous reports of damage caused by the hail.
Jun 18, 4:30 PM CDTHail 4.5Hopkinton, IALarge hail fell through the roof of a home causing extensive damage.
Jun 18, 4:30 PM CDTThunderstorm Wind 56Cedar Rapids, IAA line of fast moving thunderstorms downed numerous tree limbs and power lines across Cedar Rapids leaving 12,000 customers of Alliant-IES Utilities without power. Wind peeled the outer membrane from a roof of a business allowing water to soak the suspended
Jun 18, 4:40 PM CDTTornado F0Lisbon, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 2:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2000 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 182057 RRA
SVRMLI
IAC055-101-103-113-177-183-182200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
357 PM CDT THU JUN 18 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DELAWARE COUNTY IN NORTHEASTERN IOWA
  JEFFERSON COUNTY IN SOUTHEASTERN IOWA
  JOHNSON COUNTY IN EAST CENTRAL IOWA
  LINN COUNTY IN EAST CENTRAL IOWA
  VAN BUREN COUNTY IN SOUTHEASTERN IOWA
  WASHINGTON COUNTY IN SOUTHEASTERN IOWA

* UNTIL 500 PM CDT

* AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM FROM VINTON TO WILLIAMSBERG TO SIGOURNEY TO
  OTTUMWA TO BLOOMFIELD... MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANCHESTER AROUND 430 M CDT
  CEDAR RAPIDS AROUND 430 PM CDT
  IOWA CITY AROUND 430 PM CDT
  WASHINGTON AROUND 435 PM CDT
  FAIRFIELD AROUND 430 PM CDT
  KEOSAUQUA AROUND 445 JPM CDT

DAMAGING WINDS OVER 55 MPH AND LARGE HAIL ARE LIKELY. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS!

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:30 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 18, 2:30 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 PM CDT THU JUN 18 1998

IN THE MIDDLE OF WATCHES AND KEEPING AN EYE ON BORDERLINE SEVERE
WEATHER.  THE WARM SECTOR BUSY WEATHER WAS JUST TO GET US FINE TURNED
AND READY FOR THIS EVENING.  THE MAIN COLD FRONT IS STILL IN CENTRAL
IOWA WHERE DSM HAS BEEN BUSY WITH TOR AND SVR WARNINGS.  MAIN MOISTURE
CONVERGENCE IS STILL IN THE VICINITY OF THE COLD FRONT.  SPC JUST
POINTED OUT THAT ALSO SOME OLD OUTFLOW ACTION ALSO INTERACTING WITH
THIS FRONT.  JUST HAD A BRIEF CONVERSATION WITH DSM AND WILL GO WITH A
CONTINUE FLASH FLOOD WATCH ACROSS ALL OF SOUTHEAST IOWA.  THAT THREAT
SHOULD END ONCE THE FRONT PUNCHES THROUGH...BUT UNTIL THEN...POTENTIAL
IS STILL THERE FOR THIS TO TURN INTO A HEAVY RAIN EVENT.  ALL
INDICATIONS ARE THAT BY THE TIME THE COLD FRONT REACHES OUR AREA...WE
WILL BE DEALING WITH MAINLY A HIGH WIND EVENT.

DUE TO LACK OF TIME WILL GO WITH CURRENT GUIDANCE AND PREVIOUS ZFP
PACKAGE AT THIS TIME.

CID 65/++   DBQ 62/++   MLI 67/++   BRL 67/++

MEYER

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 1:15 PM CDTSevere Thunderstorm WarningDVNDes Moines50 min
Jun 18, 3:34 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa61 min
Jun 18, 3:34 PM CDTSevere Thunderstorm WarningDVNKeokuk61 min
Jun 18, 3:41 PM CDTSevere Thunderstorm WarningDVNBuchanan64 min
Jun 18, 3:57 PM CDTSevere Thunderstorm WarningDVNJefferson, Van Buren, Washington63 min
Jun 18, 3:57 PM CDTSevere Thunderstorm WarningDVNJohnson63 min
Jun 18, 4:20 PM CDTSevere Thunderstorm WarningDVNCedar, Muscatine65 min
Jun 18, 4:20 PM CDTSevere Thunderstorm WarningDVNJones65 min
Jun 18, 4:33 PM CDTSevere Thunderstorm WarningDVNDubuque62 min
Jun 18, 4:37 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Lee, Louisa63 min
Jun 18, 4:45 PM CDTSevere Thunderstorm WarningDVNJackson75 min
Jun 18, 4:45 PM CDTSevere Thunderstorm WarningDVNClinton, Scott75 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.